Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Las Vegas, NV

January 31, 2016Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jan 31, 2016, 4:16 PM PST for Nye County, Nevada. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2016, 4:16 PM PST (00:16 UTC)
Expired
Jan 31, 2016, 4:34 PM PST
In force
18 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Nye County, NV

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS55 KVEF 010016
SVRVEF
NVC023-010045-
/O.NEW.KVEF.SV.W.0005.160201T0016Z-160201T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 PM PST SUN JAN 31 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 445 PM PST

* AT 416 PM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR PAHRUMP...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PAHRUMP AND MERCURY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3611 11603 3648 11619 3679 11590 3619 11590
TIME...MOT...LOC 0016Z 228DEG 38KT 3630 11599 

$$

SC
1 follow-up statement
187 
WWUS55 KVEF 010034
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM PST SUN JAN 31 2016

NVC023-010044-
/O.CAN.KVEF.SV.W.0005.000000T0000Z-160201T0045Z/
NYE NV-
434 PM PST SUN JAN 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NYE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3611 11603 3648 11619 3679 11590 3619 11590
TIME...MOT...LOC 0031Z 228DEG 38KT 3643 11581 

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 3:55 PM PST, 21 minutes earlier.

Area forecast discussion, Jan 31, 3:55 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PST SUN JAN 31 2016

.SYNOPSIS...A POTENT PACIFIC STORM SYSTEM WILL BRING STRONG WINDS
AND WIDESPREAD RAIN AND SNOW TO THE AREA TONIGHT AND MONDAY. DRY
WEATHER AND CALMER WINDS RETURN BEGINNING TUESDAY BUT TEMPERATURES
WILL BE SIGNIFICANTLY COOLER. TEMPERATURES WILL WARM THROUGH THE
REMAINDER OF THE WORK WEEK RETURNING CLOSER TO NORMAL OVER THE
WEEKEND.
&&

.DISCUSSION...ADVERTISED COLD UPPER LOW PRODUCING A WIDE RANGE OF
WEATHER ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. A LEAD
SHORTWAVE MOVING ACROSS THE WESTERN MOJAVE DESERT CURRENTLY
PRODUCING A LINE OF SEVERE THUNDERSTORMS BETWEEN BARSTOW AND
RIDGECREST. VELOCITY ESTIMATES FROM THE EDWARDS AFB THAT PROMPTED THE
SEVERE THUNDERSTORM WARNING WERE BETWEEN 60 AND 70 KTS.

MADE NO CHANGE TO OUR WINTER WEATHER PRODUCTS. SNOW WILL START
TAPERING AFTER THIS EVENING OR JUST AFTER MIDNIGHT IN PARTS OF
INYO...ESMERALDA AND CENTRAL NYE COUNTIES. LATER SHIFTS SHOULD BE
ABLE TO CLEAR ZONES AS NEEDED. HEAVIEST SNOW FOR THE SPRING
MTNS...SHEEP RANGE AND LINCOLN COUNTY IS FROM NOW THROUGH LATE THIS
EVENING. LINCOLN COUNTY SHOULD BE MORE IMPACTED BY THE AREA OF WRAP
AROUND PRECIPITATION BUT AMOUNTS SHOULD NOT MATCH WHAT OCCURS THIS
EVENING. NORTHERN AND SOUTHERN MOHAVE COUNTY WILL BE LAST TO SEE THE
COLD AIR ADVECTION SO NOT AS CONFIDENT THAT THE LOWER PLATEAU
COMMUNITIES OF COLORADO CITY OR PIPE SPRINGS NATL MONUMENT WILL
EXPERIENCE THE HEAVY SNOW BUT THE VIRGIN MTNS SHOULD MAKE OUT
NICELY.

ONLY CHANGE TO THE WIND PRODUCTS WAS TO INCLUDE THE LAS VEGAS IN THE
WIND ADVISORY FOR LATER THIS EVENING THROUGH MONDAY.

OTHER ITEM OF INTEREST WILL BE THE MUCH COLDER HIGH TEMPERATURES
WITH FREEZING TEMPERATURES RETURNING TO MANY LOWER DESERT LOCALES
TUESDAY, WEDNESDAY AND THURSDAY MORNINGS.

BEYOND MID WEEK THE REGION WILL BE DRY AS TEMPERATURES CONTINUE TO
WARM RETURNING CLOSER TO SEASONAL NORMALS FOR SUPER BOWL WEEKEND.
&&

.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUE ACROSS THE LAS VEGAS VALLEY AT THIS HOUR.
EXPECT SHOWER ACTIVITY TO CONTINUE THROUGH EARLY EVENING BEFORE
DRYING OUT FOR SEVERAL HOURS. A SECOND ROUND OF SHOWERS LOOK LIKELY
TO IMPACT THE LAS VEGAS VALLEY AROUND 09Z THROUGH
DAYBREAK...YIELDING PERIODICALLY REDUCED VISIBILITY IN THE STRONGEST
ACTIVITY AND MOUNTAIN OBSCURATIONS DUE TO LOWERED CIGS. WIND-
WISE...EXPECT SOUTHWEST WINDS TO CONTINUE AT THE TERMINAL THROUGH
ROUGHLY 08Z BEFORE WINDS SHIFT TO THE NORTHWEST. WINDS WILL LIKELY
INCREASE IN THE BREAK IN PRECIPITATION THIS EVENING PRIOR TO THE
WIND SHIFT TO THE NORTHWEST. NORTHWESTERLY WINDS BETWEEN 15-20KTS
AND GUSTS 25-30KTS WILL CONTINUE THROUGH MONDAY. MECHANICAL
TURBULENCE IS LIKELY FROM THIS EVENING THROUGH MONDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY CONTINUES
ACROSS THE MOJAVE DESERT THIS AFTERNOON...YIELDING HEAVY
RAIN...GUSTY WINDS...REDUCED CIGS AND VSBY IN AND AROUND THE
STRONGEST ACTIVITY. A SECOND ROUND OF SHOWERS IS EXPECTED TO SPREAD
ACROSS THE EASTERN HALF OF THE REGION OVERNIGHT AND GENERALLY LAST
THROUGH MONDAY MORNING BEFORE CLEARING MONDAY AFTERNOON.
HIGH...GUSTY WINDS CONTINUE ACROSS THE DESERTS AND IN THE COLORADO
RIVER VALLEY AT THIS HOUR WITH SPEEDS GENERALLY RANGING FROM 25-
35KTS AND GUSTS 40-50KTS. KIFP AND KEED WILL SEE REDUCED VISIBILITY
DUE TO BLOWING DUST IN THE REGION. WINDS ARE EXPECTED TO SHIFT
NORTHWESTWARD THROUGH MONDAY MORNING...WITH SPEEDS INCREASING OUT OF
THE NORTHWEST GENERALLY RANGING FROM 15-25KTS AND GUSTS 30-35KTS.
MECHANICAL TURBULENCE WILL LIKELY BE AN ISSUE THROUGH MONDAY
AFTERNOON.
&&

DISCUSSION....PIERCE
AVIATION...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 4:43 PM PSTSevere Thunderstorm WarningVEFClark47 min
Feb 1, 2:02 PM PSTHard Freeze WarningVEFClark, Nye20 hr
Feb 1, 2:02 PM PSTHard Freeze WarningVEFClark, Nye44 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.